By rekgngs, on 6 April 2019
Professor Neil Stoker attended two events to mark World TB Day 2019; firstly, a reception at the UK Parliament and secondly, our World TB Day Symposium. Neil shares his reflections here.
The political and the personal
“28th of January. We have to strike a pretty miserable deal with our drug resistant TB patients. Their only, though by no means guaranteed, chance of cure is to take up to eight unpalatable and side effect-prone drugs for at least two years. Often after only a couple of weeks of treatment, patients will develop anticipatory gagging and vomiting just on seeing the tablets, or rashes so itchy they excoriate their arms and legs.
“Pyrazinamide can make their joints so painful, it’s difficult to stand. Clofazimine causes their skin to become discoloured like an overcooked fake tan – so that one remaining neighbour who didn’t already know that that patient had TB will now guess. Cycloserine can precipitate neurological and psychiatric symptoms, including psychosis and suicidal ideation.